We usually think of sodium as a bad thing. The less salt you consume, the better, right? So is there ever a situation where a person would need to take salt tablets?
Because, yes, low sodium is actually a dangerous condition to have! Just like any other electrolyte imbalance, it can prevent your heart, brain, and other essential organs from doing what they should. So if you have a low sodium problem, should you take salt tablets?
How Electrolytes (Like Sodium) Work
So first of all, I want to explain a little bit about how electrolytes and water work in your system.
Basically, everyone needs a certain amount of electrolytes to function, and these electrolytes include potassium, sodium, calcium and magnesium. But these electrolyte should all be in balance with one another, and this balance can be thrown off if you either consume too much or too little water.
Now, please don't worry about drinking too much water, because we mean a CRAZY amount of over-hydration in a short time, like that lady on a radio show who tried to drink more than a gallon of water in an hour, while not letting herself go to the bathroom…As long as you don't do anything like THAT, or, on the other hand, become completely dehydrated, the amount of electrolytes in your system should not be thrown off balance due to water consumption.
However, it's important to consume enough SODIUM too, because that helps keep the amount of fluid in your body at a normal level. Sodium also helps your muscles and nerves function properly.
The problem is, if you don't consume nearly enough sodium, or if you're taking certain medications, or have certain health conditions, then you can develop a low sodium condition called hyponatremia.
Low Sodium in Older Adults
In fact, low sodium is something that can often happen to older adults because they are more likely to take drugs that are diuretics, and have the salt removed from their bodies that way. Older adults are also more likely to suffer from adrenal, thyroid, liver, kidney, or heart issues that can result in the side effect of low sodium.
What are the symptoms? Nausea, fatigue, headaches, cramps…so pretty much the same as symptoms for a lot of things!
If you DO suspect, or have confirmed from your doctor, that you have low sodium, are salt tablets a good solution?
I actually can't recommend then. It's true that each salt tablet has 300 or 400 mg of sodium, so in theory it would be a great way to replenish your low sodium and prevent electrolyte imbalance issues.
But having too much salt, especially in one sitting, can raise your blood pressure or cause kidney problems.
In theory, your kidneys are supposed to do a good job of helping you regulate your water versus sodium levels.
And like I said, low sodium is usually just a symptom of a bigger underlying problem. So for those reasons, I wouldn't recommend trying to self-medicate low sodium levels by taking salt tablets. Instead, if you suspect or have been diagnosed with electrolyte issues and low sodium, talk to your doctor about better solutions and underlying causes. Taking salt tablets can not only raise your blood pressure, but also strain your kidneys as they try even harder to regulate your salt vs. water levels.